Kidney Stones: Medicines That Increase Your Risk

Browse By All Topics

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

Kidney Stones: Medicines That Increase Your Risk

Topic Overview

Some medicines make it more likely that you will develop a specific type of kidney stone.

Calcium stones

Medicines that make you more likely to develop calcium stones include:

  • Loop diuretics, such as furosemide and acetazolamide.
  • Some antacids.
  • Glucocorticoids, such as dexamethasone.
  • Theophylline.

Vitamins C and D can increase your risk of calcium stones when you take more than the daily recommendations.

Uric acid stones

Medicines that make you more likely to develop uric acid stones include:

  • Thiazides, such as hydrochlorothiazide.
  • Aspirin products (salicylates).
  • Gout medicine, such as probenecid.

Medicines that actually make stones

Some medicines will result in your body making kidney stones. These include:

  • Potassium-sparing diuretics, such as triamterene.
  • Antivirals, such as acyclovir.
  • Protease inhibitors, such as indinavir.

Related Information

Credits

ByHealthwise Staff
Primary Medical ReviewerAnne C. Poinier, MD - Internal Medicine
Specialist Medical ReviewerTushar J. Vachharajani, MD, FASN, FACP - Nephrology
Last RevisedApril 28, 2011



This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use.

How this information was developed to help you make better health decisions.





© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.